Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

What is the reason for irregular periods after stopping birth control pills?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5625 Questions
through the month of september I took my birth control off and on and the first week of October I got my period. after having my period I decided to just quit taking my birth control and decided wed try to get pregnant. its now almost 2 months since that period and I havent had anything but slight cramps and white creamy discharge. I took a test a couple days ago and it was negative but im still not satisfied. .. although some people have told me I won't ovulate until I have a normal period totally off birth control. any suggestions?
Posted Mon, 16 Dec 2013 in Women's Health
Answered by Dr. Aarti Abraham 25 minutes later
Brief Answer: POST PILL AMENORRHOEA, CAN WAIT FOR A FEW DAYS. Detailed Answer: Hello Thanks for trusting us with your health concern. After stopping birth control, it might take some time for the hormonal levels to adjust and to come to normal. Some women take upto 3 - 6 months to resume ovulation and normal periods. What you describe sounds very much like - post pill amenorrhoea. What is to be done it this - if the pregnancy tests are negative , you are not pregnant, that is a reasonable certainty ( these tests are upto 97 % reliable in diagnosing a pregnancy ) . Wait it out, as normal periods should resume within a couple of months after coming off birth control. For the time being, if you miss your period in the first week of December too, then visit your gynecologist for the following - 1. Internal check up ( per vaginum and per speculum ) 2. Pelvic ultrasound scan 3. Hormonal measurement - FSH, LH, TSH, Prolactin. All the best. Please feel free to ask for further clarifications.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor